- Poster presentation
- Open Access
Profile of patients admitted to the intensive care unit after exogenous intoxication at a university hospital
© BioMed Central Ltd 2007
- Published: 19 June 2007
- Intensive Care Unit
- Mechanical Ventilation
- Emergency Medicine
Patients admitted to the ICU for exogenous intoxication are normally intoxicated with medicines such as benzodiazepines, and also chemical substances such as organophosphates, requiring rapid treatment.
To analyze patient profiles of those patients admitted to the ICU of HEG after exogenous intoxication between June 2005 and July 2006.
All patients with previous diagnosis of exogenous intoxication who were admitted to the ICU of HEG were analyzed retrospectively. A protocol was developed, including age, gender, type of intoxication agent, APACHE II score, and ICU and hospital lengths of stay, need for orotracheal intubation and complications.
There were 343 patients in total admitted to the ICU; 12 (2.76%) were because of exogenous intoxication. The average age was 34.6 years, and the hospital length of stay was 17.8 days. Most patients were men (seven patients or 58.3%). All required orotracheal intubation and the mean time of mechanical ventilation was 7.8 days. Organophosphate was the agent in 10 (83.3%) patients, which required atropine. There were complications in six (50%) patients: aspirative pneumonia (four patients or 33.3%) and reintubation (16.7%).
Most intoxications were caused by organophosphates. There were no deaths, which is different from the literature where the death rate ranges from 8% to 13%. In general, patients are young and treatment must be made quickly and efficiently to be successful.
- Munidasa UDDB, Gawarammana IB, Kularathe SAM, et al.: Survival pattern in patients with with organophosphate poisoning receiving intensive care. J Toxicol 2004, 42: 343-347.Google Scholar
- Tay SY, Tay DYH, Seow E, et al.: Patients admitted to an intensive care unit for poisoning. Ann Acad Med Singapore 1998, 27: 347-352.PubMedGoogle Scholar
- Bosch TM, Van der Werf TS, Uges DRA, et al.: Antidepressant self-poisoning and ICU admissions in a University Hospital in the Netherlands. Pharm World Sci 2000, 22: 92-95. 10.1023/A:1008745130203View ArticlePubMedGoogle Scholar